Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 712, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2003, 4:20 PM CDT for Pottawatomie County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2003, 4:20 PM CDT (21:20 UTC)
- Expired
- Aug 23, 2003, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, OK
The radar
The Norman radar (KTLX), 33 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:25 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 23, 2:25 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 225 PM CDT SAT AUG 23 2003 ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR LATE THIS AFTERNOON AND EARLY EVENING...PARTIALLY ASSISTED BY THE WESTWARD MOVING MCV THAT GENERATED IN AR OVERNIGHT. POPS MAY HAVE TO BE EXTENDED NORTHWEST OF THE CURRENT SOUTH CENTRAL AND SOUTHEAST OK ZONES BEFORE FORECAST ISSUANCE DEPENDING ON TRENDS. A SIMILAR SITUATION MAY DEVELOP SUNDAY AFTERNOON AND LOW POPS HAVE BEEN ADDED FOR THAT. OTHERWISE...HOT AND RAINLESS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY AS THE UPPER RIDGE CONTINUES TO DOMINATE OUR WEATHER. WITH THE ANTICIPATED BREAKDOWN OF THE RIDGE LATE IN THE WEEK...OK COULD BE IN ON THE SOUTHERN EXTENT OF THE WESTERLIES WHICH MAY DRIVE A FRONT INTO THE STATE. THE CURRENT FORECAST MAKES THIS TREND WITH A CHANCE OF RAIN FRIDAY AND SATURDAY AND COOLER TEMPERATURES FOLLOWING. OKC 72 100 72 100 / 10 10 0 0 HBR 72 101 72 102 / 10 10 0 0 SPS 73 102 73 101 / 20 10 0 0 GAG 67 100 67 100 / 10 10 0 0 PNC 73 102 73 102 / 10 10 0 0 DUA 73 100 73 99 / 20 20 0 0 FORECAST ID = 09 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Aug 23, 11:57 AM CDT, 4 hours 23 minutes before
OKZ004>048-050>052-TXZ083>090-241300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SAT AUG 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST OKLAHOMA.
LOCATION...
SOUTH OF A LINE FROM WARDVILLE...TO COALGATE...TO TISHOMINGO...
TO MARIETTA.
TIMING...
3 TO 7 PM.
IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
SEVERAL SOURCES OF LOWER LEVEL CONVERGENCE WILL EXIST NEAR AND
ACROSS THE SLIGHT RISK AREA THIS AFTERNOON. AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THESE BOUNDARIES. HIGH INSTABILITY AND AMPLE LOW LEVEL
MOISTURE WILL SUPPORT THE POSSIBILITY OF DAMAGING DOWNBURST WINDS TO
ACCOMPANY A FEW OF THESE STORMS. AS SURFACE TEMPERATURES COOL BY
EARLY EVENING...THE CAPPING INVERSION WILL STRENGTHEN...AND
INSTABILITY WILL LOWER...RESULTING IN THUNDERSTORMS DIMINISHING.
STORMS THAT DEVELOP WILL MOVE IN A GENERAL WESTWARD DIRECTION...
HOWEVER DUE TO WEAK VERTICAL WIND SHEAR...VARIABLE STORM MOTION MAY
OCCUR.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110
DEGREE RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID
HEAT RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
NORTHERN OKLAHOMA ON TUESDAY...BETTER CHANCES WILL WAIT UNTIL LATE
NEXT WEEK WHEN A COLD FRONT MAY INFLUENCE THE AREA.
OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH HEAT INDICES
CONTINUING TO REACH DANGEROUS LEVELS THROUGH THE FIRST PART OF NEXT
WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
JAMESThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 48 min |
| Aug 23, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 44 min |
| Aug 23, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 30 min |
| Aug 23, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 38 min |
| Aug 23, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.